Alert archive / Virginia / Winter Storm Warnings in 2026
Winter Storm Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this winter storm warning at Jan 29, 2026, 12:39 PM EST for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Jan 30, 2026, 7:00 AM EST. It was in force for 36 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 2026, 12:39 PM EST (17:39 UTC)
- In effect from
- Jan 30, 2026, 7:00 AM EST
- Expired
- Jan 31, 2026, 6:39 PM EST
- In force
- 36 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 7:00 AM EST | SNOW 2.7 | Grundy, VA | |
| Jan 31, 7:13 AM EST | SNOW 5.5 | 5 E Davenport, VA | Measured on Fletchers Ridge at an elevation of 2,700 feet. |
| Jan 31, 9:00 AM EST | SNOW 2.8 | 1 Ene Grundy, VA | Snow still falling. Elevation of 1,140 feet. |
| Jan 31, 4:03 PM EST | SNOW 6 | 12 E Vansant, VA | Six inches of snowfall in the highest elevations. Still snowing and sticking to the ground. |
| Jan 31, 4:11 PM EST | SNOW 5 | Clintwood, VA | Five inches snowfall estimated in the lower elevations. |
| Jan 31, 4:12 PM EST | SNOW 7 | 11 Se Clintwood, VA | Seven inches estimated in the higher elevations. |
| Jan 31, 4:15 PM EST | SNOW 1 | 2 Ese Davy, WV | Inch of snowfall in the lower elevations. Still snowing, light, but sticking. |
| Jan 31, 4:17 PM EST | SNOW 6 | 3 S War, WV | Six inches in the highest elevations. Still snowing, light, but accumulating. |
| Jan 31, 5:00 PM EST | SNOW 6 | 4 Wsw Bradshaw, WV | Department of Highways estimates approximately 6 inches fell at Bradshaw Mountain. |
| Jan 31, 5:15 PM EST | SNOW 5 | 3 Wsw Davy, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WWUS41 KRLX 291739 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1239 PM EST Thu Jan 29 2026 VAZ003-004-WVZ033-300145- /O.UPG.KRLX.WS.A.0002.260130T1800Z-260201T0300Z/ /O.NEW.KRLX.WS.W.0002.260130T1200Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Grundy, Hurley, Gary, Breaks Interstate Park, Davenport, Welch, War, Clintwood, and Vansant 1239 PM EST Thu Jan 29 2026 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations between 3 and 5 inches. * WHERE...In Virginia, Buchanan and Dickenson Counties. In West Virginia, McDowell County. * WHEN...From 7 AM Friday to 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ WVZ034-516-300145- /O.NEW.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/ Wyoming-Southeast Raleigh- Including the cities of Oceana, Mullens, Pineville, and Beckley 1239 PM EST Thu Jan 29 2026 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. * WHERE...Southeast Raleigh and Wyoming Counties. * WHEN...From 7 AM Friday to 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ 26
7 follow-up statements
430 WWUS41 KRLX 292100 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 400 PM EST Thu Jan 29 2026 VAZ003-004-WVZ033-300500- /O.CON.KRLX.WS.W.0002.260130T1200Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Vansant, Clintwood, Welch, War, Gary, Grundy, Hurley, Davenport, and Breaks Interstate Park 400 PM EST Thu Jan 29 2026 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations between 3 and 5 inches. * WHERE...In Virginia, Buchanan and Dickenson Counties. In West Virginia, McDowell County. * WHEN...From 7 AM Friday to 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ WVZ024>026-515-300500- /O.EXA.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/ Mingo-Logan-Boone-Northwest Raleigh- Including the cities of Logan, Williamson, Chapmanville, Sophia, Madison, Prosperity, Man, and Bradley 400 PM EST Thu Jan 29 2026 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. * WHERE...Northwest Raleigh, Boone, Logan, and Mingo Counties. * WHEN...From 7 AM Friday to 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ WVZ034-516-300500- /O.CON.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/ Wyoming-Southeast Raleigh- Including the cities of Mullens, Beckley, Pineville, and Oceana 400 PM EST Thu Jan 29 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. * WHERE...Southeast Raleigh and Wyoming Counties. * WHEN...From 7 AM Friday to 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ LTC
549 WWUS41 KRLX 300421 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1121 PM EST Thu Jan 29 2026 VAZ003-004-WVZ033-301630- /O.CON.KRLX.WS.W.0002.260130T1200Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Davenport, Clintwood, Vansant, War, Grundy, Welch, Breaks Interstate Park, Hurley, and Gary 1121 PM EST Thu Jan 29 2026 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations between 3 and 5 inches. * WHERE...In Virginia, Buchanan and Dickenson Counties. In West Virginia, McDowell County. * WHEN...From 7 AM Friday to 10 PM EST Saturday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ WVZ024>026-034-515-516-301630- /O.CON.KRLX.WW.Y.0006.260130T1200Z-260201T0300Z/ Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh- Including the cities of Prosperity, Madison, Williamson, Oceana, Logan, Mullens, Beckley, Bradley, Man, Sophia, Chapmanville, and Pineville 1121 PM EST Thu Jan 29 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations of between 2 and 4 inches. * WHERE...Portions of southeast and southern West Virginia. * WHEN...From 7 AM Friday to 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ JP
352 WWUS41 KRLX 301538 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1038 AM EST Fri Jan 30 2026 VAZ003-004-WVZ033-302345- /O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Gary, Grundy, Welch, Breaks Interstate Park, Vansant, Hurley, Clintwood, Davenport, and War 1038 AM EST Fri Jan 30 2026 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Heavy snow. Additional snow accumulations between 3 and 5 inches. * WHERE...In Virginia, Buchanan and Dickenson Counties. In West Virginia, McDowell County. * WHEN...Until 10 PM EST Saturday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ WVZ024>026-034-515-516-302345- /O.CON.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/ Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh- Including the cities of Pineville, Oceana, Man, Williamson, Logan, Bradley, Prosperity, Sophia, Chapmanville, Mullens, Madison, and Beckley 1038 AM EST Fri Jan 30 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Snow. Additional snow accumulations of between 2 and 4 inches. * WHERE...Portions of southeast and southern West Virginia. * WHEN...Until 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ 26
390 WWUS41 KRLX 302211 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 511 PM EST Fri Jan 30 2026 VAZ003-004-WVZ033-310900- /O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Vansant, Grundy, Clintwood, Davenport, Gary, War, Welch, Breaks Interstate Park, and Hurley 511 PM EST Fri Jan 30 2026 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Heavy snow. Additional snow accumulations between 3 and 5 inches. * WHERE...In Virginia, Buchanan and Dickenson Counties. In West Virginia, McDowell County. * WHEN...Until 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ WVZ024>026-034-515-516-310900- /O.CON.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/ Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh- Including the cities of Mullens, Pineville, Prosperity, Oceana, Beckley, Man, Sophia, Chapmanville, Logan, Williamson, Madison, and Bradley 511 PM EST Fri Jan 30 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Snow. Additional snow accumulations of between 2 and 4 inches. * WHERE...Portions of southeast and southern West Virginia. * WHEN...Until 10 PM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ ARJ
066 WWUS41 KRLX 310512 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1212 AM EST Sat Jan 31 2026 VAZ003-004-WVZ033-311700- /O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Clintwood, Vansant, Hurley, Welch, Grundy, War, Davenport, Gary, and Breaks Interstate Park 1212 AM EST Sat Jan 31 2026 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations up to two inches. * WHERE...In Virginia, Buchanan and Dickenson Counties. In West Virginia, McDowell County. * WHEN...Until 10 PM EST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ WVZ024>026-034-515-516-311700- /O.CON.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/ Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh- Including the cities of Madison, Bradley, Logan, Chapmanville, Oceana, Williamson, Mullens, Beckley, Prosperity, Sophia, Pineville, and Man 1212 AM EST Sat Jan 31 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations up to one inch. * WHERE...Portions of southeast and southern West Virginia. * WHEN...Until 10 PM EST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ JP
338 WWUS41 KRLX 311629 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1129 AM EST Sat Jan 31 2026 WVZ024>026-034-515-516-311730- /O.CAN.KRLX.WW.Y.0006.000000T0000Z-260201T0300Z/ Mingo-Logan-Boone-Wyoming-Northwest Raleigh-Southeast Raleigh- Including the cities of Man, Madison, Oceana, Prosperity, Chapmanville, Mullens, Sophia, Bradley, Beckley, Williamson, Pineville, and Logan 1129 AM EST Sat Jan 31 2026 ...WINTER WEATHER ADVISORY IS CANCELLED... The snowfall threat has ended, as any spotty light snow continues to taper off. $$ VAZ003-004-WVZ033-010030- /O.CON.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Gary, Welch, Hurley, Clintwood, War, Breaks Interstate Park, Davenport, Grundy, and Vansant 1129 AM EST Sat Jan 31 2026 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations up to one inch. * WHERE...In Virginia, Buchanan and Dickenson Counties. In West Virginia, McDowell County. * WHEN...Until 10 PM EST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1 or by accessing the online traffic and roadway portal for your state. Additional information can be found at https://www.weather.gov/rlx as well as on our X and Facebook pages. && $$ TRM
767 WWUS41 KRLX 312339 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 639 PM EST Sat Jan 31 2026 VAZ003-004-WVZ033-010045- /O.CAN.KRLX.WS.W.0002.000000T0000Z-260201T0300Z/ Dickenson-Buchanan-McDowell- Including the cities of Breaks Interstate Park, War, Clintwood, Vansant, Grundy, Gary, Welch, Davenport, and Hurley 639 PM EST Sat Jan 31 2026 ...WINTER STORM WARNING IS CANCELLED... The snowfall threat has ended, as any spotty light snow continues to taper off. $$ ARJ
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this winter storm warning went out at Jan 29, 6:00 AM EST, 6 hours 39 minutes earlier. Its key messages:
- 1) Light snow shower activity continues this morning along the WV foothills and mountains as a shortwave moves east across the area. Greatest chance for light snow shower activity with it is along the northern mountains, however, with the predicted thick/low cloud cover, a chance for light snow shower activity will be possible outside of the mountains for at least the first half of the day.
- 2) A developing winter storm is set to bring heavy snow to portions of the Southern Appalachians, Carolinas, and southern Mid-Atlantic beginning on Friday and into the weekend. Snow accumulations nearing 3 to 5 inches will be possible for the southern coalfields, with lower amounts expected the further north into the forecast area you go.
- 3) Continued bitter cold during the period, particularly this weekend, from reinforcing shot of cold air. Additional cold weather headlines expected as a result.
Area forecast discussion, Jan 29, 6:00 AM EST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
600 AM EST Thu Jan 29 2026
.WHAT HAS CHANGED...
600 AM update...
Raised POPs this morning across our northern
borders as a plume of low clouds denoting a strong connection
off the Great Lakes drifts down into the area. Observation
stations from central Ohio to southwest Pennsylvania showed
light snow within this plume, so continued this trend into
southeast Ohio and north- central WV for at least the late
morning timeframe once lake enhanced moisture becomes cutoff.
Previous Discussion Follows...
Several headline decisions were made on this shift, first being
a Cold Weather Advisory for only the higher mountain ridges
tonight into Friday morning due to slightly warmer wind chills
expected across the region overnight. Secondly, a winter storm
originating to our south on Friday is anticipated to produce
snow accumulations ranging from 3 to 5 inches along our southern
VA and extreme southern WV counties. A Winter Storm Watch has
been issued for Friday afternoon into late Saturday night while
this disturbance passes through the area.
&&
.KEY MESSAGES...
- 1) Light snow shower activity continues this morning along the
WV foothills and mountains as a shortwave moves east across
the area. Greatest chance for light snow shower activity with
it is along the northern mountains, however, with the
predicted thick/low cloud cover, a chance for light snow
shower activity will be possible outside of the mountains for
at least the first half of the day.
- 2) A developing winter storm is set to bring heavy snow to
portions of the Southern Appalachians, Carolinas, and southern
Mid-Atlantic beginning on Friday and into the weekend. Snow
accumulations nearing 3 to 5 inches will be possible for the
southern coalfields, with lower amounts expected the further
north into the forecast area you go.
- 3) Continued bitter cold during the period, particularly this
weekend, from reinforcing shot of cold air. Additional cold
weather headlines expected as a result.
&&
.DISCUSSION...
KEY MESSAGE 1...
Radar activity early this morning shows two separate plumes of
light snow showers streaming in along westerly to northwesterly
streamflow due to the prevailing connection off the Great
Lakes. This set up struggles to be captured by central guidance
and global models, but given the low topped cloud bases parked
within the dendritic growth zone, will maintain light snow
showers across the foothills and West Virginia mountains through
at least the predawn hours this morning. Lake enhanced moisture
feeding these bands will become cut off throughout the day
Thursday as low level winds steer more out of the
west/southwest.
KEY MESSAGE 2...
A developing winter storm originating over the Southern
Appalachians will yield heavy snow showers as far north as
southern West Virginia beginning around midday Friday and
prevailing into the weekend. Snow amounts ranging between 3 to 5
inches are currently anticipated for our extreme southern
zones.
After early morning collaboration with surrounding forecast
offices, it was decided a Winter Storm Watch was warranted for
portions of the southern coalfields, including Buchanan and
Dickenson Counties in Virginia and McDowell County in West
Virginia. Accumulating snow showers are progged to extend
further northward into our southeastern mountain zones of
Wyoming and Raleigh Counties, but did not have enough confidence
in storm totals due to the tight gradient still anticipated
with this system. The Watch currently runs from Friday afternoon
until late Saturday night, with some fine tuning possible in
timing when upgrades to Advisories/Warnings become warranted
closer to the event.
For other parts of the forecast area, a sharp cutoff from the
precipitation shield remains at play with the latest model
cycle. The storm is progged to journey eastward on Saturday
evening/Sunday morning at the helm of a closed upper level low
dropping down from Canada, keeping the northern fringes of the
storm contained to southwest Virginia and southern West Virginia.
This will bolster a tight gradient in snow accumulations, with
very little amounts reaching north of our current Watch zone.
KEY MESSAGE 3...
Cold weather headlines continue this morning for portions of
the West Virginia mountains, north-central lowlands, and
southeast Ohio through 11 AM. Wind chills have already reached
advisory thresholds in spots at the time of writing, with a few
more hours of decent radiational cooling possible ahead of
daybreak.
Heading into tonight, slightly warmer temperatures, under the
guise of increased cloudiness, is slated to transpire. As a
result, wind chills will steer back into the single digits for
the lower elevations and mitigate a need for Cold Weather
Advisories as it currently stands. For our higher mountain
ridges, wind chills will remain cold enough to warrant
headlines, but now only as a Cold Weather Advisory starting late
this evening and into Thursday morning.
Another blast of arctic air will contribute to very cold
temperatures across the forecast area Friday night and each
night this weekend. Additional cold headlines look likely in the
next few days if forecast trends hold steady. This prolonged
period of cold will continue to present an increasing threat to
water infrastructure, those remaining without power from our
previous winter storm, and to those who need assistance who may
live on untreated roadways.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Some light snow showers drifting down from the north will graze
our northern terminals this morning in response to a deep lake
enhanced connection stemming from southern Michigan. Cloud
bases are low enough to support light snow, so retained mentions
of this at CKB, EKN, and BKW through the early morning before
allowing for VFR to return areawide. Additional clouds filter
down from the north tonight into Friday morning, but should
remain as VFR overnight. More snow showers arrive Friday
morning, but this time from the south as a winter storm begins
to develop in Southern Appalachian. Used PROB30 for CRW, HTS,
and BKW as these will be the sites most likely to see light snow
showers in the morning. Westerly winds become more southwesterly
by the afternoon, remaining light around 5 kts.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Timing and intensity of snow showers could
vary this morning over EKN and BKW.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H M M H H H H H H H M M
PKB CONSISTENCY H H H H H H H H H M H H
CKB CONSISTENCY H H H H H H H M H H H M
AFTER 12Z FRIDAY...
IFR possible Friday into the weekend in snow showers, mainly
south and east of the Ohio River.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Cold Weather Advisory until 11 AM EST this morning for
WVZ009>011-019-020-030>032-039-040-516-518-520>522-524-
525.
Winter Storm Watch from Friday afternoon through Saturday
evening for WVZ033.
Extreme Cold Warning until 11 AM EST this morning for WVZ523-
526.
Cold Weather Advisory from 11 AM this morning to 11 AM EST
Friday for WVZ523-526.
OH...Cold Weather Advisory until 11 AM EST this morning for OHZ066-
067-075-076-083-084.
KY...None.
VA...Winter Storm Watch from Friday afternoon through Saturday
evening for VAZ003-004.
&&
DISCUSSION...05
AVIATION...05The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:38 AM EST | Winter Storm Watch | RLX | McDowell | 10 hr |
| Jan 29, 12:39 PM EST | Winter Weather Advisory | RLX | Boone, Logan, Mingo, Raleigh, Wyoming | 47 hr |
Nearby
Winter Storm Warnings in Virginia, 2026Winter Storm Warnings in West Virginia, 2026Every winter storm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.